Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 230, NWS Hastings, NE

July 7, 20166 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 7, 2016, 12:08 AM CDT for 6 counties in Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2016, 12:08 AM CDT (05:08 UTC)
Expired
Jul 7, 2016, 1:00 AM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adams County, NE, Buffalo County, NE, Franklin County, NE, Hall County, NE, Kearney County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 34 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 9:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2862 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.9
Supercell composite
28.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:36 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 6, 9:36 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
936 PM CDT WED JUL 6 2016

.UPDATE...
Issued at 932 PM CDT Wed Jul 6 2016

Updated the forecast this evening to increase chances of
showers/thunderstorms. Storms have become quite organized and have
plenty of shear and mid-level instability to work with.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 318 PM CDT Wed Jul 6 2016

Plenty of instability across the region this afternoon with a
strong CAP inhibiting any convective development locally. If there
is enough forcing to overcome this CAP...any storms that do
develop will rapidly intensify and have the potential to become
severe...which more than justifies the slight risk for severe
weather the storm prediction center has advertised for much of the
local area. That said...the confidence of the CAP being broken
through the late afternoon hours appears very low...and
consequently trimmed precipitation chances across much of the
local area through the early evening hours.

Thereafter...some short term model guidance is attempting to hold
together the convection presently developing over the high plains
and propagating it eastward across the local area during the early
evening hours. While the HRRR appears to be one of the more
aggressive solutions...and most guidance is dry...cannot
completely rule out the chance for a line of storms developing
with strong winds being the primary concern...and maintained this
possibility in the forecast to coincide with a severe thunderstorm
watch that was just issued.

That said...The better chance for precipitation appears to come
during the late evening through overnight hours as the main upper
level disturbance brushes the northern/eastern fringes of the
local forecast area. As the LLJ intensifies and feeds into this
disturbance...expect this convection to maintain itself through
the early morning hours Thursday...with cooler air filtering in
behind this shortwave during the daytime hours.

While there is some question in just how much low level stratus
will filter in behind the wave...which could have a significant
impact on temperatures...only tweaked down temps across south
central Nebraska as the bulk of this stratus will be focused to
our north/east.

.LONG TERM...(Thursday night through Wednesday)
Issued at 318 PM CDT Wed Jul 6 2016

Cooler air will continue to settle in across the entire forecast
area Thursday night through Friday...as temperatures across the
region return to near or just below seasonal norms Friday
afternoon. While the daytime hours Friday look dry...expect a
chance for thunderstorms to creep in from the southwest Friday
night as the first of several upper level disturbances brushes the
local area. As a result...expect periodic small chances for
Thunderstorms across the local area Friday night through next
Wednesday...with the best chance for more widespread precipitation
coming next Monday night...as a stronger wave is currently
forecast to cross the plains then.

Temperature wise...do not anticipate a significant change in the
overall airmass behind Thursdays cool front...with near seasonal
temps forecast beyond Friday and into next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday evening)
Issued at 659 PM CDT Wed Jul 6 2016

Storms in the western High Plains are rolling this way, and could
be in the vicinity for a few hours this evening, but coverage
should be scattered.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Heinlein
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Heinlein
Hazardous weather outlook, Jul 6, 9:30 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT WED JUL 6 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
930 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS DEVELOPING ACROSS THE WESTERN HIGH PLAINS
WILL PROPAGATE EAST ACROSS THE LOCAL AREA DURING THE LATE
AFTERNOON HOURS...WITH 60 MPH WINDS AND HAIL UP TO 2 INCHES IN
DIAMETER BEING THE PRIMARY CONCERNS. THE FOCUS OF THIS ACTIVITY
APPEARS TO BE WEST OF HIGHWAY 281...WITH ADDITIONAL CHANCES FOR
SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE LATE THIS EVENING THROUGH
THE OVERNIGHT HOURS...ESPECIALLY NORTH OF THE NEBRASKA AND KANSAS
STATE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY. IF THESE STORMS
DEVELOP THEY COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS
AND DAMAGING WINDS TO 60 MPH. THE MAIN AREA WILL BE ALONG AND
NORTHEAST OF A HEBRON TO ORD NEBRASKA LINE.

THUNDERSTORMS MAY ALSO BE POSSIBLE ALONG AND SOUTH OF INTERSTATE
80 FRIDAY NIGHT AND THEN AGAIN OFF AND ON SATURDAY THROUGH
TUESDAY. SOME OF THESE STORMS COULD BE STRONG, BUT IT IS TOO EARLY
TO CONFIDENTLY ASSESS IF THEY WILL BE SEVERE. STAY TUNED TO LATER
FORECASTS.

HEAT INDICES WILL BE BETWEEN 100 TO 105 THURSDAY AFTERNOON MAINLY
ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Local storm report, Jul 6, 10:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1039 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND GST     CAMBRIDGE               40.28N 100.17W
07/06/2016  E70 MPH          FURNAS             NE   STORM CHASER

            RESPECTED STORM CHASER REPORTING 60-70 MPH WINDS AND
            BRANCHES DOWN

&&

WESELY
Special weather statement, Jul 6, 10:58 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1058 PM CDT WED JUL 6 2016

NEZ040-046-047-070445-
HOWARD NE-GREELEY NE-SHERMAN NE-
1058 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWARD...SOUTHERN
GREELEY AND NORTHEASTERN SHERMAN COUNTIES UNTIL 1145 PM CDT...

AT 1058 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUP CITY...OR 21 MILES SOUTH OF ORD...MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...LOUP CITY...WOLBACH...ELBA...ASHTON...FARWELL...COTESFIELD...
CUSHING AND SHERMAN RESERVOIR DAM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 300 AM CDT FOR CENTRAL NEBRASKA.

LAT...LON 4122 9829 4120 9907 4138 9909 4139 9898
      4139 9875 4142 9875 4147 9829
TIME...MOT...LOC 0358Z 264DEG 41KT 4130 9897

HEINLEIN
Special weather statement, Jul 6, 11:24 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1124 PM CDT WED JUL 6 2016

NEZ048-049-061>064-074>076-070500-
MERRICK NE-CLAY NE-YORK NE-HALL NE-POLK NE-KEARNEY NE-HAMILTON NE-
ADAMS NE-BUFFALO NE-
1124 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO...CLAY...
HAMILTON...HALL...YORK...SOUTHERN POLK...CENTRAL KEARNEY...
SOUTHWESTERN MERRICK AND ADAMS COUNTIES UNTIL MIDNIGHT CDT...

AT 1122 PM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY WITH
STRONG WIND. THE OUTFLOW BOUNDARY EXTENDED FROM NEAR CENTRAL CITY TO
7 MILES NORTHWEST OF MINDEN. MOVEMENT WAS EAST SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS OUTFLOW BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND...HASTINGS...YORK...AURORA...CENTRAL CITY...MINDEN...GIBBON...
SUTTON...WOOD RIVER...STROMSBURG...SHELTON...HARVARD...HENDERSON...KENESAW...
OSCEOLA...DONIPHAN...CLAY CENTER...JUNIATA...ALDA AND HAMPTON.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 282 AND 359.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 300 AM CDT FOR SOUTHEASTERN NEBRASKA.

LAT...LON 4070 9767 4070 9782 4061 9783 4035 9825
      4035 9855 4054 9918 4105 9833 4105 9829
      4108 9829 4125 9799 4115 9737 4088 9737
TIME...MOT...LOC 0422Z 286DEG 41KT 4120 9801 4058 9905

HEINLEIN
Local storm report, Jul 6, 11:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1129 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             ATLANTA                 40.37N 99.47W
07/06/2016  E0.75 INCH       PHELPS             NE   STORM CHASER

&&

WESELY
Local storm report, Jul 6, 11:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1142 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.32W
07/06/2016  M55 MPH          HALL               NE   ASOS

            THUNDERSTORM WIND GUST REPORTED AT THE AIRPORT.

&&

PBEDA
Local storm report, Jul 7, 12:07 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             8 N FRANKLIN            40.21N 98.95W
07/07/2016  E1.00 INCH       FRANKLIN           NE   STORM CHASER

&&

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:48 PM CDTSevere Thunderstorm WarningGIDGreeley, Sherman, Valley42 min
Jul 6, 10:01 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper44 min
Jul 6, 10:21 PM CDTSpecial Weather StatementGIDGreeley, Howard, Sherman39 min
Jul 6, 10:41 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Kearney, Phelps49 min
Jul 6, 10:58 PM CDTSpecial Weather StatementGIDHoward, Sherman47 min
Jul 6, 11:17 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson43 min
Jul 6, 11:24 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Kearney, Merrick and 1 more36 min
Jul 6, 11:30 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps45 min
Jul 6, 11:35 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson40 min
Jul 7, 12:36 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Nuckolls, Webster39 min
Jul 7, 1:04 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Nuckolls, Thayer, York41 min
Jul 7, 1:41 AM CDTSpecial Weather StatementGIDFurnas49 min
Jul 7, 12:52 PM CDTSpecial Weather StatementGIDNance8 min
Jul 7, 1:00 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance15 min
Jul 7, 12:51 AM CDTSevere Thunderstorm WarningGIDJewell, Smith39 min
Jul 7, 2:02 AM CDTSpecial Weather StatementGIDJewell, Mitchell43 min
Jul 7, 3:07 AM CDTSpecial Weather StatementGIDJewell53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.